I’m Type 1 and on MDI. I cover my meals with Humalog (one unit per 15g of carb works for me), and inject 28 units of Lantus each night at 9pm.
This past Friday, my reading was 244mg/dl at 9pm. I was comfortable with this, as Lantus tends to lower me gradually in the night. I injected my 28 units as usual and forwent the Humalog. Or so I thought. Approximately 90 minutes later, I began feeling very ill. I grabbed my glucose monitor to test and was horrified when the meter read 27! The only explanation I could come up with was that I had accidentally injected Humalog at 9pm instead of Lantus!
Needless to say, I was terrified. My boyfriend and I remained calm and I hit the juice immediately. My mind was racing with calculations: Okay… so if one unit of insulin works against 15g of carbs, I now need to consume… 420g??? The prospect of having to ingest so much was overwhelming, but I kept at it and thankfully, my levels rose ever so slowly over the course of the night.
I feel sheepish admitting that I have never had appropriate means to deal with an emergency situation like this, but I never in my life imagined that I would make such a serious goof. What is the best approach in this type of situation? Should I have called an ambulance? And goodness gracious, has this ever happened to anyone else? 28 units of Humalog is a BIG chunk to inject all at once.
Oh, and since that night, my sugars have been on the high side. Could this possibly be a defense mechanism of sort? Perhaps my body is in a survival mode of some type and is clinging to its glucose…